Opiate Overdose Facts

Opiate Overdose Facts

Opiates like Vicodin, OxyContin, Percocet and Percodan, Lortab and Lorcet, Fentanyl and other painkillers are highly addictive drugs. Unfortunately, few will escape a physical addiction to an opiate painkiller if they take it regularly for any length of time, even if under the care of a doctor.

Even worse, a number of those who are physically addicted to the drug will develop a psychological dependence upon their prescription opiate as well. However, whether or not an opiate addiction is present, an opiate overdose is always an imminent possibility whenever opiate painkillers are in the picture.

At The Canyon, we can help you avoid an opiate overdose by providing you with an opiate rehab that speaks to opiate use, abuse and dependence.

Fact #1: The Symptoms

If you suspect that you have taken too much of your opiate prescription, do not wait for any negative physical symptoms to develop further; call 911 immediately.

When you are overwhelmed by an opiate overdose, you could be unconscious, in the throes of a seizure or convulsions or experience a cardiac arrest and slip into a coma. In other words, you won’t be physically able to call for help for very long so if you begin to feel dizzy or faint, if you are nauseous and vomiting, if you are having a hard time thinking straight or are having difficulty breathing, call 911 or communicate to someone you are with that you are in trouble and need help.

Fact #2: They Can Be Deadly

Though many survive and opiate overdose and there are varying levels of severity, very many people do die of an opiate overdose. Losing consciousness or experiencing seizures followed by cardiac arrest and coma before death can happen in a very short period of time, which is why it is so important that you call for medical help immediately.

Fact #3: They Are More Likely Under Certain Circumstances

Though they can happen at any time, opiate overdoses commonly occur in some circumstances:

  • While traveling. People often buy pills off the streets to subsidize their habit when they run out while on the road or away from home. Trading one opiate for another can be a deadly choice when your body expects one amount and gets another.
  • After long periods of abstinence like a jail or prison term or rehab. Relapsing can be deadly because few remember that during their time without the drug, their body has adjusted to being without opiates and therefore has no tolerance. Taking the amount you took before you quit can mean an instant overdose if your body is used to no opiates at all.
  • When mixing your opiate prescription with other drugs. Some add alcohol to their prescription to enhance the effects of the drugs or other classes of sedatives like benzodiazepines. This almost always leads to an opiate overdose.

Opiate Rehab at The Canyon

Though opiate overdose is always a possibility when you are taking an opiate drug, you can stop them from happening with 100 percent effectiveness: you can stop taking opiates. If you are physically addicted, this is not something you should attempt on your own.

Rather, choose an opiate rehab like The Canyon that provides a medical opiate detox and a thorough opiate addiction treatment to help you stay safe, avoid an opiate overdose and return home to a life without drugs.